Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Blacksburg, VA

May 8, 1998Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 3:13 AM EDT for Halifax County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 3:13 AM EDT (07:13 UTC)
Expired
May 8, 1998, 4:00 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

What was reported inside it

TimeReportWhereRemark
May 8, 3:24 AM EDTHail 0.85South Boston, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 080713 RRA
SVRRNK
VAC083-080800-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 AM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 400 AM EDT.

* AT 311 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES EAST NORTHEAST OF DANVILLE OR 10 MILES WEST
  OF SOUTH BOSTON MOVING EAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  HALIFAX                         AROUND 325 AM EDT..
  SOUTH BOSTON                    AROUND 325 AM EDT..
  SCOTTSBURG                      AROUND 335 AM EDT..
  HITESBURG                       AROUND 345 AM EDT..
  DRYBURG                         AROUND 345 AM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELYj.

.END/SJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 AM EDT, 33 minutes earlier.

Area forecast discussion, May 8, 2:40 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 AM EDT FRI MAY 8 1998

RECOMMENDATIONS...
CRW...HOW ABOUT PRECIP TAPERING TO SHOWERS IN THE AFTERNOON
WORDING...THEN LWR POPS FOR TONITE TO LOW SCT.
WBC...SAME IDEA...MAYBE EVEN SLIGHT CHC POPS TONITE.  PERHAPS SOME
FOG AGAIN TONIGHT TWD MRNG.
RDU...HOLD ON TO A SLGT CHC IN MTNS TONIGHT.

DISCUSSION...

FLOODING ON DAN RVR AND CONVECTION WEAKENING ONLY SLOWLY...SO NOT A
LOT OF TIME TO POUR OVR ALL THE NEW DATA. ALSO PTCHY VERY DENSE FOG
EAST AND WEST OF BLUE RDG BUT NOT WDSPD ENUF FOR ADVSRY ATTM...WILL
HAVE TO WATCH CLOSELY TWD DAWN.

LOOKS LIKE MDLS A LTL FASTER WITH TRACK OF SFC LOW AND CD FNT
PASSAGE DURING THE DAY. DECENT QVEC CONV ARND 12Z WITH ANOTHER S/WV
AND THIS LOOKS TO BE TIMED JUST AHEAD OF FRNT. LEFT EXIT RGN OF JET
STILL OVR CWA THRU THIS TIME AS WELL. SO SHWRS AND TSTMS STILL GOOD
BET AT LEAST THRU THE MRNG HOURS.  BHND FNT...SAT IMGRY SUGGESTS
DRIER AIR THAN MDLS INDICATING...AT LEAST AT MID LVLS...SO MAY HAVE
ONLY SLGT CHC FOR SHRWS BY LATE IN THE DAY AND OVERNITE. NGM STILL
OVERDONE WITH INSBLTY TDY.  S/WV RDG PUSHES IN BY LATE SAT BUT MDLS
HOLD ON TO LOW LVL MSTR.  SOME HTG AND COULD GET A FEW SHRWS TO POP
BUT AM THINKING MOS SLGT CHC POPS PRBLY OK.  CRNT FCST TEMPS LOOK ON
TRACK. SOME SPECIFICS...

ROA 69/55/73  7(EARLY)32
LYH 70/54/74  7(EARLY)32
DAN 72/57/76  6(EARLY)32
RNK 67/53/71  7(EARLY)22
BLF 66/52/70  6(EARLY)32

KEIGHTON

In the hours before

Special weather statement, May 7, 11:22 PM EDT, 3 hours 51 minutes before
NCZ001>006-018>020-080520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU MAY 7 1998

...NO TORNADO WATCHES ARE IN EFFECT FOR NORTHWEST NORTH CAROLINA...

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR ASHE...ALLEGHANY...
SURRY... STOKES...WATAUGA...WILKES AND YADKIN COUNTIES EXPIRED AT
1100 PM.

THE TORNADO WATCH FOR ROCKINGHAM AND CASWELL COUNTIES HAS BEEN
CANCELLED.

ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
... CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES.

REPORTS OF TORNADOES... HAIL AND WIND DAMAGE WERE RECEIVED FROM
PARTS OF NORTHWEST NORTH CAROLINA THIS EVENING.  FOR FURTHER
INFORMATION SEE THE LOCAL STORM REPORTS /WBCLSRRNK/ ISSUED THIS
EVENING.

DESROSIERS
Special weather statement, May 7, 11:22 PM EDT, 3 hours 51 minutes before
NCZ001>006-018>020-080520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU MAY 7 1998

...NO TORNADO WATCHES ARE IN EFFECT FOR NORTHWEST NORTH CAROLINA...

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR ASHE...ALLEGHANY...
SURRY... STOKES...WATAUGA...WILKES AND YADKIN COUNTIES EXPIRED AT
1100 PM.

THE TORNADO WATCH FOR ROCKINGHAM AND CASWELL COUNTIES HAS BEEN
CANCELLED.

ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
... CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES.

REPORTS OF TORNADOES... HAIL AND WIND DAMAGE WERE RECEIVED FROM
PARTS OF NORTHWEST NORTH CAROLINA THIS EVENING.  FOR FURTHER
INFORMATION SEE THE LOCAL STORM REPORTS /WBCLSRRNK/ ISSUED THIS
EVENING.

DESROSIERS
Local storm report, May 8, 12:05 AM EDT, 3 hours 8 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    SAXE                      NC   0.75 INCH HAIL
05/08/98   CHARLOTTE                      REPORTED BY THE
                                          PUBLIC.

1200 PM    RANDOLPH                  NC   0.88 INCH HAIL
05/08/98   CHARLOTTE                      REPORTED BY THE
                                          PUBLIC.
WILF
Local storm report, May 8, 12:15 AM EDT, 2 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 PM     DANVILLE                  VA   FLASH FLOODING
05/07/98   PITTSYLVANIA                   MANY ROAD CLOSURES JUST
                                          NORTH OF DANVILLE.  ALSO
                                          50 PEOPLE EVACUATED FROM
                                          MOBILE HOME PARK.

1145 PM    BRUSHY MOUNTAIN           NC   1.75 INCH HAIL
05/07/98   WILKES                         GOLFBALL SIZED HAIL REPORTED
                                          IN SOUTHERN WILKES COUNTY.
                                          REPORTED BY PUBLIC...
                                          RELAYED BY WINSTON-SALEM
                                          TELEVISION STATION.

1147 PM    MARION                    VA   0.75 INCH HAIL
05/07/98   SMYTH                          DIME SIZE HAIL REPORTED
                                          BY SHERIFF.

DESROSIERS
Local storm report, May 8, 12:15 AM EDT, 2 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 PM     DANVILLE                  VA   FLASH FLOODING
05/07/98   PITTSYLVANIA                   MANY ROAD CLOSURES JUST
                                          NORTH OF DANVILLE.  ALSO
                                          50 PEOPLE EVACUATED FROM
                                          MOBILE HOME PARK.

1145 PM    BRUSHY MOUNTAIN           NC   1.75 INCH HAIL
05/07/98   WILKES                         GOLFBALL SIZED HAIL REPORTED
                                          IN SOUTHERN WILKES COUNTY.
                                          REPORTED BY PUBLIC...
                                          RELAYED BY WINSTON-SALEM
                                          TELEVISION STATION.

1147 PM    MARION                    VA   0.75 INCH HAIL
05/07/98   SMYTH                          DIME SIZE HAIL REPORTED
                                          BY SHERIFF.

DESROSIERS
Local storm report, May 8, 12:25 AM EDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    SAXE                      NC   0.75 INCH HAIL
05/08/98   CHARLOTTE                      REPORTED BY THE
                                          PUBLIC.

1200 PM    RANDOLPH                  NC   0.88 INCH HAIL
05/08/98   CHARLOTTE                      REPORTED BY THE
                                          PUBLIC.
WILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:31 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 9:25 PM EDTFlash Flood WarningRNKCity of Danville2 hr
May 7, 10:13 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:24 AM EDTSevere Thunderstorm WarningRNKHalifax61 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 12:21 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
May 8, 1:31 PM EDTSevere Thunderstorm WarningRNKAmherst34 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.